Pennsylvania, 2002Damaging Wind in Pennsylvania, June 5, 2002
June 5, 2002 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 5, 3:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 5, 3:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE...RETRANSMITTED
430 PM EDT WED JUN 5 2002
...THREAT FOR HEAVY RAINS IN SOUTHERN PENNSYLVANIA....
CURRENTLY...THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON OVER
S-CENTRAL AND SE PENNSYLVANIA...AHEAD OF A DEVELOPING WEAK LEE SIDE
TROUGH. THIS AREA HAS THE HIGHEST CAPE VALUES...SO WHATEVER DEVELOPS
WILL BUILD QUICKLY. WIND FIELDS ARE A BIT WEAKER OVER THIS
AREA...BUT WITH TREMENDOUS CAPES...STILL LOOKING AT POTENTIAL FOR
HIGH WINDS AND HAIL. OTHER AREA OF CONCERN IS ACROSS NW MTNS AS LL
CONVERGENCE INCREASING DUE TO WK LAKE BREEZE BOUNDARY AND INCOMING
FRONT. IN THE NORTHWEST...THE WIND FIELD IS EVEN STRONGER...SO WOULD
EXPECT HIGH WIND THREAT WITH ANY CELLS THAT POP IN THIS AREA.
AS FRONT SLOWLY SAGS SOUTHWARD INTO AND ACROSS CENTRAL
PENNSYLVANIA...EXPECT OCCASIONAL SHOWERS AND TSTMS OVERNIGHT. SOME
OF THESE STORMS MAY BE CAPABLE OF PRODUCING 1-2 INCHES OF RAINFALL
IN AN HOUR...BASED ON ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES.
ANY TSTMS THIS EVENING COULD STILL BE SEVERE...BUT HEAVY RAIN
BECOMES THE MAIN THREAT AFTER MIDNIGHT.
LATEST MODEL RUNS CONTINUE TREND OF SLOWING SOUTHWARD PROGRESS OF
FRONT. WITH HIGH PWATS STILL IN PLACE...ANOMALOUS LOW-LEVEL EASTERLY
FLOW OVER EASTERN PENNSYLVANIA AND POINTS EAST...AND THE ENHANCED
UPPER LEVEL DIVERGENCE AHEAD OF APPROACHING MID LEVEL
TROUGH...CONDITIONS WILL BE RIPE FOR HEAVY SHOWERS AND TSTMS. THE
TSTMS SHOULD BE ELEVATED IN NATURE...AND WOULD NOT BE TOO CONCERNED
WITH SEVERE SINCE LOW LEVEL STABILITY ON THE RISE. HOWEVER...AS
WINDS IN THE LOWER/MID LEVELS BECOME WEAK...ANY STORMS WOULD LIKELY
BE SLOW-MOVING AND MAY TRAIN ACROSS SOME AREAS...MAINLY ACROSS
SOUTHERN WESTERN PORTIONS OF CWA FOR LATER THIS EVENING AND EARLY
THURSDAY. BEST FOCUS FOR HVY RAIN SHOULD SHIFT EASTWARD DURING THE
DAY THURSDAY AND THE POTENTIAL FOR HEAVY RAINS INCREASES FOR THE
LOWER SUSQUEHANNA VALLEY THURSDAY AFTERNOON AND THURSDAY NIGHT.
ADDITIONALLY...MOIST LOW LEVEL UPSLOPE FLOW WILL BE KEY PLAYER.
AS MID/UPPER LEVEL TROUGH FINALLY MOVES E ACROSS THE AREA...EXPECT
PRECIP TO SLOWLY END FROM W TO E LATE THU NIGHT AND EARLY
FRIDAY...WITH GRADUAL CLEARING TREND ON FRI.
FOR EXTEND...CWA SHOULD FINALLY DRY OUT AS UPPER LEVEL TROUGH MOVES
OFFSHORE...AND RIDGE BUILDS IN FROM THE WEST. NEXT WX MAKER WOULD BE
COLD FRONT APPROACHING FROM THE WEST...WHICH MODELS HAVE BEEN
SLOWING DOWN WITH EACH RUN. WILL ADD MENTION OF SOME SHOWERS LATE
MON...AND CONT THROUGH WED ALONG WITH RATHER WARM AND HUMID
CONDITIONS IN S FLOW AHEAD OF SYSTEM.
.CTP...FLOOD WATCH PA024>026-PA033>036
ALSO STATEMENT FOR POTENTIAL FLOODING FOR THU SE PORTION
KLIn the hours before
Special weather statement, Jun 5, 1:48 PM EST, 3 hours 12 minutes before
PAZ056>059-063>066-060145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT WED JUN 5 2002
...THREAT FOR HEAVY RAIN MAY MOVE INTO LOWER SUSQUEHANNA
VALLEY...
A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHWESTERN PENNSYLVANIA FOR
LATER THIS EVENING THROUGH EARLY THURSDAY. THIS THREAT COULD SHIFT
EASTWARD DURING THE DAY THURSDAY...AFFECTING PORTIONS OF
SOUTHEASTERN PENNSYLVANIA.
A SLOW MOVING FRONT WILL SAG SOUTHWARD ACROSS PENNSYLVANIA. A
WAVE WILL THEN MOVE ALONG THE FRONT...AND SHOULD STAY JUST TO OUR
SOUTH. STRONG LOW-LEVEL EASTERLY FLOW WILL DEVELOP OVER EASTERN
PENNSYLVANIA. THIS STRONG LOW-LEVEL FLOW COMBINED WITH VERY HUMID
CONDITIONS COULD PRODUCE CONDITIONS FAVORING LOCALLY HEAVY RAINS IN
SOUTHEASTERN SECTIONS OF THE STATE THURSDAY AFTERNOON AND THURSDAY
NIGHT.
SHOULD THIS THREAT INCREASE A FLOOD WARNING MAY BE ISSUED LATER
TONIGHT OR EARLY THURSDAY MORNING FOR THE LOWER SUSQUEHANNA VALLEY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
RG/KL
Special weather statement, Jun 5, 2:20 PM EST, 2 hours 40 minutes before
PAZ004>006-010-011-017-024-033-060100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT WED JUN 5 2002
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...
MCKEAN...SOMERSET...WARREN...CLEARFIELD...CAMERON...CAMBRIA...POTTER
AND ELK.
VERY WARM AND UNSTABLE AIR EXISTS THIS EVENING OVER THE WESTERN HALF
OF PENNSYLVANIA AHEAD OF A COLD FRONT OVER THE OHIO VALLEY.
THUNDERSTORMS WILL CONTINUE TO FORM IN THIS AREA THROUGH THE EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE
STRONGER STORMS.
REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.
DEVOIR
Local storm report, Jun 5, 3:06 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
406 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 13 S BRADFORD PA .75 INCH HAIL
06/04/02 MCKEAN REPORTED BY LAW
ENFORCEMENT
0630 PM CLEARFIELD PA FLOOD
06/04/02 CLEARFIELD MINOR FLOODING OF ROADS
LIGHTNING STRIKES CAUSING
STRUCTURE FIRES. REPORTED
BY LAW ENFORCEMENTSpecial weather statement, Jun 5, 3:37 PM EST, 1 hour 23 minutes before
PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>065-060200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 PM EDT WED JUN 5 2002
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...
MONTOUR...YORK...SOMERSET...FRANKLIN...CUMBERLAND...BEDFORD...
LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR...MIFFLIN...
SNYDER...SCHUYLKILL...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...FULTON...NORTHUMBERLAND...CLEARFIELD...NORTHERN
CENTRE...SOUTHERN LYCOMING...COLUMBIA...CAMBRIA...ADAMS...NORTHERN
CLINTON...SULLIVAN AND UNION.
A VERY WARM AND UNSTABLE AIR MASS EXISTS THIS EVENING OVER EASTERN
PENNSYLVANIA...AHEAD OF A COLD FRONT WHICH IS MOVING INTO THE OHIO
VALLEY. THUNDERSTORMS WILL FORM IN THIS AREA DURING THE EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE
STRONGER STORMS...AS WELL AS TORRENTIAL RAINFALL.
REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.
DEVOIR
Thunderstorm Wind, Lycoming
- When
- June 5, 5:00 PM EST
- Where
- Lycoming County, Williamsport
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.250, -77.000
Numerous trees were down in Williamsport. Also, the roof of a barn was blown off. One trailer was destroyed from flying debris.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Vermont, June 5, 2002$108,000 · F2 · 4 events
- Flash Flood and Hail in Pennsylvania, June 5 to 6, 20025 injured · $241,000 · 0.88 in hail · 15 events
- Hail and Damaging Winds in New York, June 5, 2002$445,000 · 2 in hail · 21 events
- Tornado and Hail in Pennsylvania, June 5, 2002$250,000 · F1 · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2002$299,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Maryland, June 5, 20023 injured · $110,000 · 1.5 in hail · 9 events
- Flooding and Hail in Georgia, June 5, 20022 injured · $71,000 · 0.75 in hail · 11 events
- Tornado in Florida, June 5, 2002$150,000 · F0 · 1 event
- Damaging Wind in New York, June 5, 2002$150,000 · 50 kt wind · 1 event
- Tornado in Connecticut, June 5, 2002$40,000 · F1 · 1 event
- Hail and Damaging Winds in Virginia, June 5, 2002$69,000 · 1.75 in hail · 12 events
- Lightning Strike in North Carolina, June 5, 2002$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294634.